The Best Allergy Medicine
Take a deep breath — finally
We talked to a trio of allergists and they all agreed: a spritz of corticosteroid up the nose is the best way to beat seasonal allergies — but oral antihistamines and eye drops make great backups. Even better: new generations of over-the-counter meds have done away with the zombifying effects you get from popping Benadryl.
This nose spray has a targeted active ingredient to give allergies a tough fight; a water-based formula without alcohol or fragrance means it's nicer to your nose in the process. Not getting the relief you need? Nasacort has a money-back guarantee on each bottle.
The Best Allergy Medicines
Fighting allergies can feel like a war on pollen or — perplexingly — an adorable kitten. Yet the real enemy lies within: For those of us with allergies, our immune systems overreact to pollen, animal dander, mold, and dust. It flags these as invaders and goes on the attack, releasing histamine, which in turn triggers the itchy eyes, runny nose, and congestion we all associate with the start of spring.
But before you start planning a counterinsurgency against your immune system, consider the bevy of over-the-counter options available. The best allergy medicines, like our top pick Nasacort Allergy 24HR, have targeted active ingredients to keep you and your body at peace. Better yet: no pesky side effects.
How We Found the Best Allergy Medicine
We started with a list of 37 allergy meds sold at mainstream pharmacies (Walgreen’s, Target, Duane Reade, etc.), then talked to immunologists and read peer-reviewed reports to find which ones work best. Everything we looked at is over-the-counter — no prescription necessary. (According to allergist Dr. Marie Cavuoto Petrizzo, prescription options are generally considered a last resort, “after a patient has exhausted the OTC stuff and found no relief.”)
First we cut any “first generation” antihistamines.
These drugs started coming out in the 1940s, before clinical studies of new medications became de rigueur. First-gen antihistamines affect histamine receptors in the brain, not just the body, resulting in significant drowsiness and other negative side effects. (You’ve likely experienced the zombifying aftermath of Benadryl.) By comparison, second- and third-generation antihistamines, like Claritin and Zyrtec, which started hitting the market in the ‘80s, target the effects of histamine solely in the body, so you don’t get such a groggy feeling.
“The earlier the medication was developed, the more side effects, such as sedation, memory impairment, and dry mouth.”
Allerest, Benadryl Allergy, Chlor-Trimeton, Tavist
Decongestants? No thanks.
Pharmaceutical companies market decongestants as good for your allergy-related stuffy nose, but Dr. Cavuoto Petrizzo says allergists rarely recommend them: “They’re not treating the allergy, but masking the symptoms and they can cause side effects.”
Indeed, decongestants act as a vasoconstrictor, shrinking blood vessels to relieve pressure in the nose and enable the passage of air. (Visine drops contain a similar vasoconstrictor for blood vessels in the eye.) However, at the same time they can also increase blood pressure, which may be okay for some, but Dr. Cavuoto Petrizzo warns that many patients don’t realize they already have high blood pressure. Adding a decongestant to the mix can be just plain dangerous. Oral decongestants may also not be safe for patients with glaucoma, heart conditions, diabetes, and thyroid disease.
Decongestants can also cause sleeplessness, and Dr. Rebecca Vanlandingham notes that nasal spray versions can trigger “rebound congestion” if used for more than a couple of days. And if you’ve ever suffered from seasonal allergies, you know it’s never a one- or two-day affair.
Afrin NoDrip Original, Afrin NoDrip Severe Congestion, Afrin NoDrip Sinus, Afrin Original, Afrin Severe Congestion, Afrin Sinus, Neo-Synephrine Extra Strength, Neo-Synephrine Mild, Neo-Synephrine Regular, Qlearquil 12 Hour Nasal Decongestant Moisturizing Spray, Sinex, Sudafed 12 Hour, Sudafed 24 Hour, Sudafed Congestion, Sudafed PE Congestion, Visine-A Allergy Relief
We also eliminated anything containing acetaminophen.
Acetaminophen, the pain reliever found in Tylenol, is full of controversy: On one hand, the World Health Organization lists it as an essential medicine, meaning it satisfies priority health care needs without compromising safety. On the other, studies link long-term, high-dose usage to liver failure, kidney disease, gastrointestinal bleeding, and more nasty stuff.
Some of the allergy meds we looked at contained 650 mg of acetaminophen per dose and a dosage frequency of every four hours for a total of up to 3,900 mg per day. Does that automatically put you over the recommended maximum of 4,000 mg? No. (But then again most people don’t know how much acetaminophen they are ingesting…)
What it really comes down to is whether acetaminophen is even necessary to treat allergies. Again, not so much. According to Dr. Cavuoto Petrizzo, it’s added to some allergy medicines to help alleviate headaches and sinus pain that may accompany allergic congestion. But if you’ve just got an itchy throat, what’s the point of adding a painkiller?
Physicians Care Allergy, Qlearquil Sinus & Congestion Relief, Tylenol Sinus & Congestion Daytime Caplets, Tylenol Sinus Severe Daytime Caplets
This left us with 13 pills, sprays, liquids, and drops — and three distinct categories: corticosteroid nasal sprays, antihistamine pills, and eye drops. While nasal corticosteroids are widely considered the best standalone defense against mild to severe allergies, it’s important to note that different medicines have been formulated to treat different symptoms, and you can combine medicines for the best results. “In real life, many people take both nasal corticosteroids and antihistamines,” says Dr. Vanlandingham. “It really depends on what symptoms are bothering you the most.”
Likewise, antihistamine pills and eye drops can work beautifully in concert. “On those days during the really high-pollen season in April and May, pollen can actually blow into your eyes and cause an allergic reaction there,” explains Dr. Cavuoto Petrizzo. “In these instances, eye drops are going to provide the most immediate relief for itchy eyes, while the oral antihistamine works in the background, blocking histamine throughout the body.” Thus, we looked for the best of each type.
Our Picks for the Best Allergy Medicine
We crowned Nasacort king of the steroid sprays because its active ingredient, triamcinolone, effectively treats inflammation in the nose without affecting your adrenal system and the release of hormones throughout your body, unlike our third choice, FLONASE. In addition, Nasacort uses a water-based formula, free of alcohol and scent; according to Dr. Cavuoto Petrizzo, this makes it less likely to cause irritation in sensitive noses.
At $13 for 0.37 fluid ounce, Nasacort is also the best value of the steroid sprays. Of course, that’s assuming it works for you, but with the manufacturer’s money-back guarantee, there’s little financial risk if you start here.
You can find the exact same drug under the generic name Triamcinolone Acetonide Nasal Spray.
Best for Pregnant Women
Rhinocort’s active ingredient, budesonide, is the only over-the-counter steroid spray that qualifies as category B for pregnancy — in other words, research shows that using Rhinocort in any trimester does not increase the risk of birth defects. All other steroid sprays get classified as category C and should only be used if the potential benefits to the mother outweigh the potential risks to the fetus (although we definitely recommend checking with your OB-GYN before taking any medicines, category B or otherwise). Like Nasacort, Rhinocort offers seasonal allergy relief without scent or alcohol, making it a good choice for moms-to-be with sensitive noses too.
At $14 for 0.17 fluid ounce, Rhinocort is the most expensive of our favorites sprays, but the same medicine is available in generic form under the name Budesonide Nasal Spray.
Focusing purely on results from academic studies, FLONASE comes out even with Nasacort and Rhinocort, and for lots of people, it will be a great choice. It’s scented, which you might love, and contains alcohol, which you probably will have no feelings about unless your nose is dry and irritated from your allergies (if that’s the case, alcohol may irritate it more).
More worrisome is a study done by the University Department of Otolaryngology and St. Michael’s Hospital in Bristol, which found that fluticasone, the active ingredient in FLONASE, may actually suppress the adrenal system. In essence, your body has a negative feedback loop for cortisol production and taking fluticasone may signal to your body (globally, not just in the nasal cavity) that it no longer needs to produce its own cortisol. Sure, the odds of fluticasone messing with your adrenal system are slim, but with other great options on the table, we’re playing it safe.
You can find a generic form of fluticasone under the name Fluticasone Propionate Nasal Spray.
Best Oral Antihistamine
Allegra’s third-generation antihistamine, fexofenadine, is one of a class of medicines developed with the goal of improving clinical efficacy and minimizing side effects. Indeed, in a 2011 study published in the New England Journal of Medicine and the Journal of Allergy of and Clinical Immunology, researchers note that fexofenadine is the most consistently nonsedating of the later antihistamines — it really won’t make you drowsy. They recommend it specifically for “airline pilots and others in safety-critical occupations,” but safety and alertness are important for pretty much anyone in our book, so we’ve given Allegra top honors among the antihistamines.
Allegra’s 24-hour formula is available in tablet, gelcap, and a combination pill with decongestant, making it a versatile option too.
Studies show that cetirizine, the active drug in Zyrtec, may act faster than fexofenadine by anywhere from 20 minutes to two hours. However, Zyrtec is also associated with a higher incidence of drowsiness. “Cetirizine causes drowsiness in 14 percent of people,” says Dr. Vanlandingham, adding that some allergy sufferers choose to take 24-hour Zyrtec at night when drowsiness won’t impact them. If you do go for Zyrtec, you can choose between regular tablets, liquid gels, and quick-dissolve tabs.
Best Children’s Allergy Medicine
Children’s Allegra Liquid The same active ingredient as adult Allegra, but in a child-friendly dose.
Children’s Allegra relies on fexofenadine, the same active ingredient found in adult Allegra. That means no risk of drowsiness. Plus there’s ample research that it’s effective against seasonal allergies — and safe even for kids. It can be given to children as young as 2 and comes in a liquid 12-hour dose. Adults can also take it, but it has less fexofenadine than you’d probably want: 30 mg versus the 180 mg found in adult Allegra Allergy. If your child balks at anything remotely resembling cough syrup, you can also try Allegra’s meltable tablets. These contain the same active ingredient and dosage, though they’re not recommended for children younger than 6.
Other Allergy Pills to Consider
- Claritin, one of the first second-generation antihistamines to hit the market, will work great for many allergy sufferers, though likely not with the same potency as Zyrtec and Allegra, which came to market later and improved on the Claritin formula. Claritin’s active ingredient, loratadine, is also slightly more likely to trigger drowsiness, though not to the same degree as Benadryl and other first-gen antihistamines.
- Alavert contains the same active ingredient as Claritin and generally costs half as much. The 24-hour formula is available in quick-dissolve tablets in mint or citrus flavors — yum?
Best Eye Drops
Alaway Anti-Histamine Eye Drops Both our eye drop picks, Alaway and Zaditor, contain the active ingredient ketotifen — the best medicine for itchy eyes. But note that doctors suggest avoiding prolonged daily use.
The ketotifen in eyedrops acts as both an antihistamine and a mast cell stabilizer. Similar to antihistamines, mast cell stabilizers block the release of histamine, the chemical that triggers allergy symptoms — the difference is that while antihistamines prevent histamine from binding to its receptors, mast cell stabilizers block the chemical from even being released.
“Zaditorand Alaway are basically equivalent. Both contain ketotifen, which is also available as a generic,” says Dr. Vanlandingham, so our top pick selection came down to value. At $10 for 0.34 fluid ounce (compared to $13 for half that amount), Alaway stands out as the most cost-effective eye drop for allergic rhinitis.
But be aware that all allergy eye drops — including both of our top picks — come with a caveat: They contain the preservative BAK (benzalkonium chloride). This ingredient helps your eyes absorb active ingredients like ketotifen, but prolonged exposure to BAK is linked to health concerns. Anna George, allergist and immunologist at The Woodlands Allergy told us, “There is a large body of evidence that BAK has toxic effects on the ocular surface that is time- and dose-dependent. Because of this, I do not recommend daily, year-round use of allergy eye drops.” That doesn’t mean you need to steer clear of them altogether. “If they’re used sporadically though the season or with random allergy encounters (like cat dander) they’re likely to be safe for most people,” Dr. George told us.
In other words, don’t use them every day. And if you’re still worried, consider an alternative. Dr. George noted, “Nasal sprays, if used appropriately, can be very helpful for eye symptoms, as can allergy shots.” And Dr. Laura Periman, ophthalmologist and leading dry eye expert, suggested: “See your doctor. Prescription-grade antihistamine drops are significantly more effective than OTCs and have much lower BAK levels with less need for repeat dosing. This lessens the BAK burden which is harmful to the Ocular Surface.”
Did You Know?
Allergy meds all work differently — and often better together.
Most experts tout corticosteroid nasal sprays, which work by reducing inflammation in the nose, as the best first-line defense for seasonal allergies. “When compared ‘head to head’ with standard dosed antihistamines, they show more benefit for people based on subjective reporting of symptoms,” says Dr. Lichtenberger, citing a 2001 study from the University of Chicago. The study gave fluticasone (FLONASE) to 44 participants and loratadine (Claritin) to another 44, all with similarly severe allergies. At the end of four weeks, the steroid nasal spray group reported less sneezing and congestion, as well as fewer runny noses than the antihistamine group.
For best results, start taking a nasal corticosteroid several weeks prior to the start of allergy season. “While their onset of action is 30 minutes, effectiveness may take several hours to days to occur. Their maximum effectiveness occurs after two to four weeks of use,” says Dr. Cavuoto Petrizzo.
Antihistamine pills have one clear advantage over nasal steroids: more rapid relief. Have you ever walked into a house full of cats and swelled right up? “Antihistamines take 30 to 60 minutes to take effect and thus can be used on an as-needed basis for quick relief,” says Dr. Cavuoto Petrizzo. That said, antihistamines don’t treat congestion; corticosteroid sprays do, so many doctors suggest combining them.
Chances are that the combo of a nasal steroid spray and an oral antihistamine (or even just one of them) will alleviate dry, itchy eyes too. However, if you’re still suffering — perhaps due to an especially high pollen count — eye drops will give immediate relief while the other medicines work in the background.
Generic drugs will save you money.
Across the board, the doctors we consulted agree that generic drugs work just as well as name brands — and cost much less. If you’re looking at a shelf full of generics and don’t know which to choose, try comparing labels. Match the percentage of the active ingredient of the name brand, and then filter out anything with acetaminophen and decongestants. As a final check, make sure the box isn’t labelled with any scary-sounding warnings like “not safe for long-term use.” If all else fails, flag a pharmacist for advice.
You don’t have to take allergy medicine for the rest of your life.
If shooting a spray up your nose or popping a pill every day just isn’t your style, you may want to ask your doctor about immunotherapy, which actually treats your allergies rather than simply suppressing the symptoms. If you don’t already know what you’re allergic to, your doctor may begin by conducting a skin or blood test. From there, they’ll start you on a course of shots, injecting the substance you’re allergic to into your bloodstream, be it oak pollen or animal dander.
Keep in mind this isn’t a short-term treatment. “It starts out very dilute and then every week the concentration of the pollen increases for six or seven months,” says Dr. Cavuoto Petrizzo. “At that point we continue the injections once a month for two years. As your body keeps seeing these constant levels of an allergen, it learns to ignore it and ‘forgets’ that it’s allergic to it.”
Dr. Cavuoto Petrizzo says treatment is typically about 80 percent effective, and while it costs more up front than OTC meds, over time patients can save as their allergies dissipate and they no longer need medication. Plus, most PPO plans will cover between 60 percent and 100 percent of subcutaneous immunotherapy (SCIT).
Air purifiers can help with indoor allergies.
If you suffer from seasonal allergies, you’ve probably had days where it’s tempting not to leave the house. But research from the EPA suggests that air quality indoors is often worse than what’s outside.
“Air within homes and other buildings can be more seriously polluted than the outdoor air in even the largest and most industrialized cities.”
An indoor air purifier can help manage your symptoms, but make sure to do your research before you buy. Some types of air purifiers can actually make your allergies worse — in particular, models that release ozone (a common allergen) or rely on negative ionic filters (which “clean” air by causing particulate matter to stick to furniture, walls, and every other exposed surface). Most experts instead recommend air purifiers that use HEPA filters, which are able to trap the dander and pollen that many people are sensitive to. For specific product suggestions, take a look at our review of Best Air Purifiers.
Homeopathy and acupuncture can also help treat allergies.
Jeff Weidmann, licensed acupuncturist, Chinese herbologist, and owner of Slope Wellness, recommends Chinese herbs in concert with acupuncture on points known to correlate with symptoms like nasal congestion and sinus pain. The Chinese herbs, including immunity-boosting astragalus as well as forsythia fruit, magnolia flower, and chrysanthemum flower, “work in the same way as an allergy shot, by exposing you to the allergens,” he says.
For intense symptoms, Weidmann usually recommends weekly or biweekly treatments throughout allergy season, but adds that milder symptoms may lessen with just a treatment or two.
You can also shop for homeopathic allergy medicines from Boiron, Cold-Eeze, and Bioallers. These medicines, usually in pill or liquid form, contain herbs and botanicals known to help alleviate allergy symptoms, such as butterbur and nettles.
The Bottom Line
If there’s a single medicine to combat all allergies, it’s a corticosteroid spray. Antihistamines do offer the quickest relief, however, so if your allergies are particularly bad, try a little of column A and a little of column B. You might even add an antihistamine eye drop to alleviate extra-itchy eyes when the pollen is flying.
The Best Allergy Medicines: Summed Up
Make sure you actually have allergies, not a cold. Allergic rhinitis shares many symptoms with the common cold, so before starting on an allergy medicine, you’ll want to consider the duration (colds almost never last more than 14 days) and symptoms (only a cold will produce body aches and a fever).
Try a couple different options. Our panel of experts all agreed that the results of different medicines are individualized, so you may find that your body responds best to the active ingredients in a runner-up option. Test them one at a time and allow at least a week to assess results (remember most steroid sprays take two to four weeks to fully kick in).
Check with your doctor if your symptoms don’t improve. If you’re still suffering after a few weeks of over-the-counter treatment, it may be time to talk to your doctor about prescription medicines or immunotherapy.